Have Pet Questions? Get Answers from Experts Now.
I'll be happy to help you but I do need a little more information to help me provide you with a complete answer.
Did you take your beared dragon to the vet for a healthy pet check up or was he showing signs of illness? If so, what were these symptoms?
Are you giving him the medication per vet instruction?
Is the vet who saw him exerpeinced with bearded dragons? Has he ever seen yours before?
Is there a particular reason why you are concerned about this medication? If so, please explain.
This info will help me assist you with an answer to your question.
Thanks for your fast response, Steve!
I'm glad your vet knows about bearded dragons, but I can not see from the information provided why he gave it to you. But since he told you then I am sure you understand and hopefully the information will fit the problems he identified.
This medicine is given to children as well as pets but in vastly different dosages. It is usually given as a suspension and is an off-white liquid medicine. Another name for this medication is co-trimoxazole. It is an antibiotic used to battle infections, frequently used for lung infection, respiratory infection, infections caused by Pneumocystis carinii or Toxoplasma (both micro-organisms). It can also be used to treat bladder or urinary infections, infections caused by a fungus-like bacteria called nocardiosis which caused respiratory problems and in humans it is used for ear infections also.
This medication is commonly used in bearded dragons at a dosage of about 0.2 ml every other day for 10 days, but that dosage is based on several factors and only the vet can determine the right dosage. Less may be given or a dose may be required every day. Follow the vet's instructions exactly about this. It is very ,very important to do that.
What concerns me now if that you mention he has not been pooping. Did the vet check for a blockage? If not, you may need to have him re-checked to determine exactly why he is not pooping.
If he is not drinking enough water, that can cause him to become constipated, even to the point of impaction and blockage. If his beard is turning black, he needs to see the vet right away because that always indicates something is seriously wrong. Possible reasons for blockages that prevent passing feces include ingestion of foreign objects, impactions, and many other possibilities which, of course, could not be diagnosed online even by a vet. Only a vet in a face-to-face visit can do that.
I'm sending you links to the human patient information sheet for this medication here: http://www.medicamentweb.com/drug-medicine_septrin_paediatric_suspension.htm
Other useful links are below. If I can help further, please use "reply" after accepting this answer.
Dragon Health FAQ: http://www.petpeoplesplace.com/resources/articles/reptiles/011-01.htm